helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
thegalbs@comcast.net

trouble swallowing/waking

4 posts in this topic

Hello,

I haven't been on the site for quite some time, my father has had Parkinson's Disease for over 16 years. He recently had a brief stay in the hospital and since he has been home, we can't seem to get him back to somewhat of his normal schedule. He is on Stalevo (150 every 3 hours), mirapex and 10mg sinemet. He goes to bed around 9pm and we try to take him by 9am for his first Stalevo. He is extremely groggy and evening getting him to open his mouth, let alone swallowing a pill can take over an hour. If and when we get the stalevo down, he then goes back to sleep and is sometimes still sleeping when it is time for the next Stalevo. There are days that he doesn't wake up enough to get out of his chair until mid afternoon. At that point, he can walk unassisted and feed himself. His waking hours are narrowing quickly. Is this the last progression of the disease? Could this be medication? He has lost considerable weight as he is not awake long enough to eat a balanced diet?

 

Thank you for all you do as we try to navigate thru this disease.

Share this post


Link to post
Share on other sites

It is not uncommon to see worsening after a hospitalization. Make sure in the future you get a NPF hospitalization kit.

 

Be sure he doesn't have infection (urinary) or is on antibiotics that may impact PD med absorption.

 

See the doc, and consider that his PD and non-PD meds could cause this....is he on any benzodiazepines or pain pills? Sometimes the Comtan part of Stalevo or the Mirapex itself can make people sleepy. I would in general work through this and not assume it is disease progression,

Share this post


Link to post
Share on other sites

Hi,

My Dad also has PD, and has had worsening symptoms now for about 5 years. He went into the hospital after a bad bout of diarrhea from which he became dehydrated. After the 5 days in the hospital, he was placed in a nursing home. He has now developed a decreased appetite and is having trouble swallowing. Can you tell me why things get worse after a hospital stay? And, is this swallowing issue permanent?

Thanks for all your hep.

Share this post


Link to post
Share on other sites

Often stressors make PD worse, but thankfully in most cases it is temporary. Hospitals can be bad places for PD patients and NPF has developed an aware in care hospitalization kit. It is important to get him to a neurologist with experience in movement disorders and get his meds optimized and also get him physical, occupational and speech therapy. Hopefully with time and attention he will turn around.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0